Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Midland/Odessa, TX

September 6, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 6, 2007, 6:57 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2007, 6:57 PM MDT (00:57 UTC)
Expired
Sep 6, 2007, 10:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:40 PM MDTFLASH FLOODHobbs, NMPOLICE IN HOBBS REPORTED STREET FLOODING WITH WATERS AS DEEP AS THE CURBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 070100
FFWMAF
NMC025-070400-
/X.NEW.KMAF.FF.W.0005.070907T0057Z-070907T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM MDT THU SEP 6 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1000 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A LINE OF THUNDERSTORMS EXTENDING FROM WEST OF EUNICE TO HOBBS TO 
  EAST OF LOVINGTON CAPABLE OF PRODUCING FLASH FLOODING. THIS LINE 
  WAS MOVING NORTHEAST AT 20 MPH. STREET FLOODING IN THE CITY OF 
  HOBBS WILL BE POSSIBLE. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  HOBBS...
  HUMBLE CITY...
  KNOWLES...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3295 10330 3304 10306 3240 10307 3241 10347
TIME...MOT...LOC 0057Z 221DEG 18KT 3273 10318

$$
1 follow-up statement
000 
WGUS74 KMAF 070144
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 PM CDT THU SEP 6 2007

NMC025-070400-
/X.CON.KMAF.FF.W.0005.000000T0000Z-070907T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
742 PM MDT THU SEP 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST
CENTRAL LEA COUNTY...

AT 739 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM 
WAS LOCATED NEAR OIL CENTER...OR 18 MILES SOUTH OF HOBBS...MOVING
NORTHEAST AT 20 MPH.  AT 740 PM MDT... HOBBS POLICE DEPARTMENT REPORTED
STREET FLOODING IN HOBBS WITH WATER RUNNING CURB DEEP.  THIS STORM 
MAY MOVE ACROSS HOBBS AND INCREASE THE FLOODING.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...OIL CENTER...EUNICE...MONUMENT...NADINE AND HOBBS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3295 10330 3304 10306 3240 10307 3241 10347
TIME...MOT...LOC 0142Z 228DEG 23KT 3251 10325

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:20 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Sep 6, 1:20 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU SEP 6 2007

.DISCUSSION...
HENRIETTE REMNANTS ACRS SW NM AND CONTINUE TO BE SLOWLY ABSORBED
INTO SW MID LEVEL FLOW. EWD FROM HENRIETTE IS A THETA-E MINIMA ACRS
MUCH OF THE TRANS PECOS. FOR THIS EVENING/OVERNIGHT THIS THETA-E
MINIMA WILL MOVE E AND MUCH RICHER AIR WILL MOVE INTO THE TRANS
PECOS...ESPECIALLY WRN PORTIONS. ACCORDINGLY SO EXPECT THAT THE
CHANCE OF PRECIP WILL INCREASE. FCST ALREADY HAS THIS TREND...BUT
WILL OPT TO INCREASE POPS A LITTLE DEEPER INTO SCATTERED CATEGORY
AND MAY TREND DOWN POPS IN THE N-NE. ALSO WILL KEEP TEMPS TOWARD
THE WARM SIDE WITH DWPNTS SO HIGH. SUBTROPICAL RIDGE WILL CONTINUE
TO HAVE PRESENCE AND IT IS THOUGHT THAT IT WILL SLOW HENRIETTE/S
MOVEMENT EWD FRI. MEANWHILE PASSING SHRTWV TROF ACRS THE CENTRAL
PLAINS WILL PUSH COLD FRONT S WITH BOUNDARY NEARING NRN CWFA BY
00Z/SAT. RICHER/DEEPER THETA-E AIR WILL HAVE HAD SUFFICIENT TIME
TO MOVE EWD ORIENTING SOMEWHAT ALONG FRONT. THIS WILL RESULT IN
HIEST POPS (LOW END SCT) NRN 1/3 CWFA FRI. CONVECTION ALONG FRONT
ACRS S PLAINS WILL HELP TO PUSH FRONT S SOME...BUT WILL STILL BE N
OF KMAF BY 12Z/SAT. 5H FLOW WILL BE VEERED TO W...THUS RICHER
THETA-E AIR WILL REMAIN N AND POPS WILL REMAIN LOW END ACRS MUCH
OF THE CWFA S OF KMAF INTO SAT A.M.. OF INTEREST SAT P.M. IS
PROGGED APPROACH OF SHRTWV TROF N OF BOUNDARY WITH 5H THETA-E
RIDGE IN PLACE. THINK THAT SAT INTO SUN MORNING WILL BEST
OPPORTUNITY FOR RAIN ACRS CWFA (30% W/CENTRAL AND 40% N). THRU ALL
THIS NAM/GFS ARE INCONSISTENT IN QPF OUTPUT AND AT TIMES ARE
INCONSISTENT WITH THEIR RESPECTIVE DERIVED MOS. DRIER MID LEVEL
THETA-E AIR WILL HAVE HAD A CHANCE TO WORK INTO AREA SUN P.M. AND
WILL DECREASE POPS. MON NW MID LEVEL FLOW RETURNS WITH WELL
DEFINED COLD FRONT NEARING CWFA. HOWEVER FOR THE MOST PART EXPECT
MONDAY TO BE HOT/DRY AHEAD OF COLD FRONT...WITH EXCEPTION IN THE
FAR NE. GFS ADVERTISES COLD FRONT TO SLAM THRU CWFA BY 12Z TUE
(ECMWF LESS SO) WITH POTENTIAL FOR POST-FRONTAL CONVECTION.
NOTABLY COOLER TUE WITH DECREASING CLOUDS/POPS IN THE DAY. BY WED
MORNING SFC HIGH CENTERED ACRS PB PER GFS. THIS WITH DRY AIR IS
SETTING UP FOR AN UN-SEASONALLY COOL MORNING. NW MID LEVEL FLOW
MAY HOLD INTO THUR BUT LOW LEVEL MSTR RETURN LIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  89  72  87  /  20  20  20  30
CARLSBAD NM                71  92  69  93  /  30  20  20  20
DRYDEN TX                  73  91  73  91  /  20  10  10  10
FORT STOCKTON TX           73  92  72  91  /  20  20  20  10
GUADALUPE PASS TX          63  88  68  89  /  30  20  20  20
HOBBS NM                   74  92  69  91  /  30  30  30  30
MARFA TX                   63  87  63  86  /  30  10  10  10
MIDLAND INTL AIRPORT TX    73  90  72  89  /  20  20  20  30
ODESSA TX                  76  91  73  91  /  20  20  20  30
WINK TX                    75  96  75  96  /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 6, 1:11 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT THU SEP 6 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
211 PM CDT THU SEP 6 2007 /111 PM MDT THU SEP 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE HIGHER TERRAIN OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS TODAY...
THEN SPREAD EAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS TONIGHT. MOISTURE FROM THE REMNANTS OF HURRICANE HENRIETTE
ACROSS THE AREA WILL ALLOW FOR HEAVY RAINFALL WITH THESE SHOWERS
AND THUNDERSTORMS. SINCE STORM MOTION WILL BE FAST ENOUGH TO KEEP
ANY THUNDERSTORMS THAT DEVELOP FROM REMAINING OVER ANY ONE AREA
VERY LONG...ONLY LOCALLY HEAVY RAINFALL IS EXPECTED. HOWEVER
ISOLATED OCCURRENCES OF FLASH FLOODING WILL BE POSSIBLE...ALONG
WITH ELEVATED FLOWS ON THE AREA RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
NIGHT OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS AS THE REMNANTS
OF HURRICANE HENRIETTE CONTINUE TO MOVE ACROSS THE AREA. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS...THEREFORE ISOLATED
FLASH FLOODING INCIDENTS AND ELEVATED RIVER LEVELS WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 6, 3:42 PM MDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT THU SEP 6 2007

TXZ075-062245-
PECOS-
442 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF BELDING AT 442
PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STORMS IN THE AREA MAY
AFFECT FORT STOCKTON.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Sep 6, 5:45 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 N FORT STOCKTON       30.98N 102.89W
09/06/2007  M1.75 INCH       PECOS              TX   PUBLIC

            TIME OF HAIL WAS ESTIMATED TO HAVE OCCURRED BETWEEN 610PM
            AND 618PM CDT.

&&

MEFFERSO
Special weather statement, Sep 6, 5:49 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT THU SEP 6 2007

TXZ068-070045-
CRANE-
649 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF CORDONA LAKE
AT 649 PM CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Sep 6, 6:09 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
709 PM CDT THU SEP 6 2007

TXZ050-070115-
ANDREWS-
709 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES EAST OF ANDREWS NEAR
TEXAS STATE HIGHWAY 176 AT 709 PM CDT...MOVING NORTHEAST AT 20 MPH.
SEVERAL OTHER STRONG STORMS ARE DEVELOPING ACROSS THE COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Sep 6, 6:49 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT THU SEP 6 2007

NMZ029-033-034-070145-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
649 PM MDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER MONUMENT OR 8 MILES SOUTHWEST
OF HOBBS AT 649 PM MDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Sep 6, 6:52 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT THU SEP 6 2007

TXZ046-070145-
DAWSON-
752 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE CITY OF KEY AT 752 PM
CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:07 PM MDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.